Q and A

Question

Will not using condoms or recent ART cause weight loss?

My partner and I tested positive in July 2017 and I immediately started treatment but he didn’t. We have been having unprotected sex though. I don’t see any improvement in my health and instead I’m losing weight. Is that be because we having unprotected sex or is it the medication I’m taking because I go collect my meds from a Doctor. I am trying my best to eat healthy and accept my status.

Answer

Hi

Thanks for your question.

It is great that you started treatment and that your outlook is so positive. HIV meds mean that you can lead a long and exciting life and this will give you time to feel stronger about being HIV positive.

As you and your partner are likely to have very similar types of HIV, the only risk from not using condoms is if one of you has another STI without realising it.

It is difficult to comment on the weight loss without a little more information. For example, what is your normal weight and how much have you lost? It would also be good to know your CD4 count and which meds you are taking. If your CD4 count is very low, the weight loss might be related to a different infection. Usually, people put on a little weight after starting HIV meds (ART).

If you know your partner’s CD4 count, this will give an idea of how important it is for him to use treatment. Sometimes men have more difficulty accepting both HIV and treatment, or they need for time to get to this stage. At some point I hope he become open to new information.

Please write back with more details if I can help.

Comment

Your email address will not be published. Required fields are marked *